Wisconsin, 2021

Flash Flood and Flooding in Wisconsin, August 27 to 31, 2021

August 27 to 31, 2021 · NWS ARX · 9 events in 5 counties and zones

A complex of storms moved across southwest Wisconsin during the evening of August 27th. The storms blew down trees north of Brodtville (Grant County) and power lines in Patch Grove (Grant County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
$425,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A complex of storms moved across southwest Wisconsin during the evening of August 27th. The storms blew down trees north of Brodtville (Grant County) and power lines in Patch Grove (Grant County). Funnel clouds were also sighted between in the vicinity of Mount Hope (Grant County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 27, 5:32 PM CST, 2 hours 12 minutes earlier.

Area forecast discussion, Aug 27, 5:32 PM CST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Fri Aug 27 2021

.SHORT TERM...(This evening through Saturday night)
Issued at 245 PM CDT Fri Aug 27 2021

Widespread heavy rain fell west of the Mississippi River last
night, particularly south of I-90 where amounts ranged as high as
3 to 5 inches. Another stripe of heavy rainfall fell just north of
the I-94 corridor in central Wisconsin with 2 to 4 inches
reported. These areas are thoroughly saturated and won't be able
to handle any heavy rainfall rates in the short term. With that
said, we are monitoring yet another conditional threat for another
round of convection to develop late this afternoon into the
evening.

This next potential round of convection tonight will be highly
dependent on the how far north a warm front to our south will make
it. The front currently sits right along our southern border per
1 PM surface obs. Widespread cloud cover and rain so far today
have really hindered northward progression of the front. That
said, clouds have finally managed to thin to some extent along and
south of the IA/MN border eastward. Daytime heating down there
will prove somewhat favorable for bringing the front a bit
northward, but the question remains whether the front gets any
momentum from warm advection as models have been so keen to
suggest all day. Consensus has stubbornly held to pushing the
front north of the I-90 corridor by late afternoon. This would
bring favorable CAPE (>2500 J/kg) all the way to the I-94 corridor
per HREF. Bringing the front and instability that far north, CAMs
then want to initiate another broken line of convection from
south-central MN to northwest WI by early evening, which would
then propagate southeast through our area. Based on latest trends,
confidence is rather low in this coming to fruition. Thinking the
front probably won't quite make it to the I- 90 corridor, so then
the question becomes whether additional convection initiates over
our forecast area, or whether it struggles to develop at all.

Severe/flood threat tonight will be highly conditional on whether
storms indeed initiate and how much instability they have at
their disposal. Instability pool of >2000 J/kg seems likely at
least across our far south, but most favorable deep shear resides
across our north. There is a healthy amount of shear in the low to
mid levels with pronounced clockwise curvature in hodographs this
evening. If storms develop and intensify in this environment,
could perhaps see a few supercells, possibly a brief tornado.
Otherwise the main threats will be localized damaging winds and
heavy rain. Pondered the need for a flash flood watch, but decided
to hold off due to low confidence and will instead let evening
shift monitor trends.

According to the convective allowing models, overnight
precipitation is expected to exit southeast by the morning hours.
Similar to previous forecasts, the exit timing of this activity
strongly influences any convection during the daytime hours. A
later exit would result in decreased availability for daytime
heating and therefore less convection. Mixing out from H850
tomorrow provides maximum temperatures in the high 80s which is
again dependent on how much lingering of overnight precipitation
and resultant diurnal heating budget.

Expect another round of convection during tomorrow night with an
amplified transitioning upper-level trough across the upper
plains. Ahead of this trough, an associated surface low is
expected to track from central NE through eastern SD and central
MN. Convective allowing models have been in "closer" agreement
regarding this round of convection than previous days activity
with initial convection along a frontal boundary from eastern SD
to north-central MN near 2000Z. CAMs place the earliest timing for
our area near 0100Z. The most favorable region for ascent for our
CWA is near 10Z with the equatorward entrance region of the jet
maxima downstream of the trough axis overhead. According to the
RAP, the strongest southwesterly low-level (H850) prefrontal
moisture transport occurs from 0600-1400Z with PWs ~1.8 inches and
moisture transport vectors >250 gm/kg. As for severity, the
primary cape axis diminishes with the loss of daytime heating
whilst remaining to our west. Assuming the storms fire off the
boundary and can remain surface based, 0-3km shear values remain
substantial(?).

In summary, the axis of convection fires off the boundary from
eastern SD to central MN in afternoon hours with a southwest to
northeast orientation. The motion/propagation of convection
follows the synoptic region for ascent to the northeast ahead of a
transitioning upper-level trough. While moisture transport seems
pronounced, it is likely the main convergence axis remains to our
north. It will be prudent to keep an eye on any development as we
get closer.

.LONG TERM...(Saturday night through Friday)
Issued at 245 PM CDT Fri Aug 27 2021

Water vapor satellite today shows a long wave trough over the
Canadian Rockies extending south into the northern Rockies of
Montana and Idaho. As this feature lifts to the east/northeast
through the weekend, it will be the focus for additional rounds of
showers and storms. With the round it kicks off Saturday night,
there is a decent signal in the models that what remains of this
may lift by to the north of the area by early Sunday morning. This
is based on the idea that the upper level trough will be either
coming across with a positive tilt or at most a neutral tilt. With
the strongest embedded short wave trough expected to be north of
the area, this would take the best forcing along the the surface
low and strongest low level moisture transport north of the area
as well. Confidence in this overall scenario is not super high as
a couple models do suggest the system could be taking on a
negative tilt which would bring stronger forcing to the area and
the prospects for more widespread rainfall. The ingredients for
heavy rain will still be in place ahead of the cold front Sunday
morning where there will be an axis of precipitable waters near 2
inches, the weakening low level moisture transport with warm cloud
depths of 3 to 3.5 km. At this point, can only watch what happens
tonight and again Saturday to see how this will impact the
outcome for Sunday.

Once this system moves through, some weak upper level ridging
will be in place to provide at least one dry day Monday. However,
the front that goes through Sunday looks like it will stall not
too far to the south and then get drawn back north into the area
ahead of the next incoming short wave trough for more rain chances
Monday night into Tuesday. The 27.00Z ECMWF suggest some
potential for another heavy rain threat with precipitable water
levels returning to around 1.5 inches along and south of the
boundary along with an increase in the warm cloud depths to around
3.5 km. As of now, the low level moisture transport axis looks to
not be very strong and primarily focused west of the area in the
Missouri River Valley.

After that, a lot of what happens will depend on the track of
Ida. Right now the general idea is that ridging will build over
the western U.S. during the middle of the week and should push Ida
off the northeast through the Appalachians. This ridging is
expected to also build over the Midwest and should give generally
dry days for the middle of the week before the possibility of a
short wave trough topping the ridge with some more rain chances
moving in for Thursday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 632 PM CDT Fri Aug 27 2021

Showers and storms are likely into tonight with associated potential
visibility and ceiling impacts. Will add in tempo MVFR to
potentially IFR visibilities/ceilings if confidence increases for
storms to directly impact the airports. Current storms are popping
up across southeast Minnesota and northeast Iowa. They will continue
an east/northeast progression through the region this evening. Storm
chances begin to diminish after 06z.

There is a potential LLWS threat at KLSE around 09z, but the threat
seems marginal at best and was not confident enough to include in
the TAF at this time. Winds will be from the south overnight into
tomorrow with gusts up to 20 knots by late tomorrow morning.

&&

.HYDROLOGY...
Issued at 245 PM CDT Fri Aug 27 2021

Runoff from the rain Thursday night and this morning has resulted
in enough runoff from river rises on some the tributaries with a
couple expected to reach minor flood stage. As of now, the
expected QPF tonight is generally expected to be under an inch,
but could fall on the Black River basin which is already saturated
and take much additional water. Looking forward to Saturday night
and Sunday, the highest rainfall amounts are currently expected
to remain off to the northwest of the area, so the additional
rainfall that does come in may not pose too much of a threat for
more flooding.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Kurz/JAR
LONG TERM...04
AVIATION...Peters
HYDROLOGY...04
Hazardous weather outlook, Aug 27, 3:28 PM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
428 PM CDT Fri Aug 27 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-290130-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
428 PM CDT Fri Aug 27 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Several rounds of storms are expected this afternoon and evening.
Some may be severe with strong winds, large hail, heavy rain, and
a few tornadoes possible, especially in southeast Minnesota and
northeast Iowa.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storm chances continue Saturday into Saturday night. Isolated
severe storms are possible. The main threats will be locally
heavy rain and damaging winds. If the storms repeat across the
same areas, flooding will continue to be a concern.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed today into this evening and Saturday
evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

KDS

In the hours before

Local storm report, Aug 27, 6:13 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
713 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0637 PM     FUNNEL CLOUD     5 SSE IONIA             42.97N 92.42W
08/27/2021                   CHICKASAW          IA   PUBLIC

            POSSIBLY TOUCHING DOWN, UNSURE.

&&

DB
Special weather statement, Aug 27, 6:14 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service La Crosse WI
714 PM CDT Fri Aug 27 2021

MNZ079-087-088-280045-
Wabasha MN-Olmsted MN-Winona MN-
714 PM CDT Fri Aug 27 2021

...Strong thunderstorms will impact portions of northwestern Winona,
central Olmsted and southern Wabasha Counties through 745 PM CDT...

At 714 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southwest of Pepin to Oronoco. Movement
was southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rochester, Plainview, Eyota, Oronoco, Elgin, Marion, Douglas, Viola,
West Albany, Bremen, Millville, Elba, Hammond, Minneiska, Chester,
Beaver, South Troy, County Roads 9 And 10, Rattelsnake Point and
Potsdam.

People attending Soldiers Memorial Field should seek safe shelter
immediately!

This includes Interstate 90 in Minnesota between mile markers 216 and
224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Tornado Watch remains in effect until 1100 PM CDT for southeastern
Minnesota.

&&

LAT...LON 4437 9224 4417 9183 4390 9233 4410 9268
      4412 9268
TIME...MOT...LOC 0014Z 305DEG 19KT 4434 9226 4414 9255

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Skow
Local storm report, Aug 27, 6:19 PM CST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
719 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     LIGHTNING        IONIA                   43.04N 92.46W
08/27/2021                   CHICKASAW          IA   LAW ENFORCEMENT

            A HOME WAS HIT BY A LIGHTNING STRIKE. TIME
            APPROXIMATED.

&&

04
Local storm report, Aug 27, 6:43 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
743 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     TSTM WND DMG     POSTVILLE               43.08N 91.57W
08/27/2021                   ALLAMAKEE          IA   TRAINED SPOTTER

            POWER LINES DOWN.

&&

EAD
Local storm report, Aug 27, 6:51 PM CST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     SPILLVILLE              43.20N 91.95W
08/27/2021                   WINNESHIEK         IA   LAW ENFORCEMENT

            LOTS OF POWER OUTAGES ACROSS THE SOUTHERN
            PART OF THE COUNTY FROM WINDS CAUSING DOWNED
            POWER LINES TO LIGHTNING STRIKES.
            COMMUNITIES IMPACTED INCLUDE SPILLVILLE,
            FORT ATKINSON, OSSIAN AND CALMAR. HEAVY RAIN
            ALSO CREATED LOTS OF STANDING WATER IN
            CALMAR.

&&

04
Local storm report, Aug 27, 7:09 PM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
809 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     TSTM WND DMG     MONONA                  43.05N 91.39W
08/27/2021                   CLAYTON            IA   FIRE DEPT/RESCUE

            REPORT OF POWERLINES DOWN.

&&

EAD

The radar

The La Crosse radar (KARX), 93 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

4 flood, 3 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Grant

When
August 27, 7:44 PM CST
Where
Grant County, 3.42 mi NW of Brodtville
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
42.990, -91.060

A tree was blown down near the Crawford County line north of Brodtville.

Thunderstorm Wind, Grant

When
August 27, 8:08 PM CST
Where
Grant County, 0.69 mi N of Patch Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
42.940, -90.970

Power lines were blown down in Patch Grove.

Funnel Cloud, Grant

When
August 27, 8:20 PM CST
Where
Grant County, 1.01 mi W of Mt Ida
Reported by
Fire Department/Rescue
Coordinates
42.970, -90.790

A couple of funnel clouds were sighted between Mount Hope and Mount Ida along U.S. Highway 18.

Thunderstorm Wind, Vernon

When
August 27, 10:40 PM CST
Where
Vernon County, 1.65 mi ESE of Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
43.510, -90.700

Trees and power lines were blown down along State Highway 56 near Liberty.

Flash Flood, Vernon

When
August 28, 12:06 AM CST to 2:45 AM CST
Where
Vernon County, 2.12 mi WSW of Folsom to 1.22 mi E of Sugar Grove
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$425,000
Reported by
Law Enforcement
Coordinates
43.420, -90.890

Runoff from heavy rains caused several roads to be damaged by water and mud slides.

Flood, Vernon

When
August 28, 3:01 AM CST to August 29, 6:00 AM CST
Where
Vernon County, 0.44 mi NE of Readstown to 0.31 mi NE of Readstown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.455, -90.765

Runoff from heavy rains pushed the Kickapoo River out of its banks in Readstown. The river crested almost two feet above the flood stage at 12.74 feet on the 28th.

Flood, Jackson

When
August 28, 9:44 AM CST to August 29, 10:02 PM CST
Where
Jackson County, 2.32 mi E of Vaudreuil to 1.67 mi N of Pleasant View
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.306, -90.834

Runoff from heavy rains pushed the Black River out of its banks in Black River Falls. The river crested almost nine feet above the flood stage at 55.93 feet on the 28th. This was the fifth highest crest ever recorded.

Flood, Trempealeau

When
August 29, 9:16 AM CST to August 31, 11:59 PM CST
Where
Trempealeau County, 1.46 mi S of Butman Corners to 1.18 mi SW of Butman Corners
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.059, -91.285

Runoff from heavy rains pushed the Black River out of its banks near Galesville. The river crested over three feet above the flood stage at 15.03 feet on the 30th. This was the fifth highest crest ever recorded. The flooding continued into September 2021.

Flood, Juneau

When
August 30, 2:46 PM CST to August 31, 11:59 PM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from heavy rains pushed the Yellow River out of its banks in Necedah. The river crested almost three feet above the flood stage at 17.94 feet on the 31st. The flooding continued into September 2021.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981146, 981148, 981144, 981304, 981165, 981344, 981340, 981341, 981390.